Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Topeka, KS

May 26, 2017Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2017, 1:30 AM CDT for Lyon County, Morris County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 1:30 AM CDT (06:30 UTC)
Expired
May 26, 2017, 2:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:37 AM CDTHAIL 1Americus, KSREPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KTOP 260630
SVRTOP
KSC111-127-260700-
/O.NEW.KTOP.SV.W.0061.170526T0630Z-170526T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
130 AM CDT FRI MAY 26 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morris County in east central Kansas...
  Central Lyon County in east central Kansas...

* Until 200 AM CDT

* At 130 AM CDT, a severe thunderstorm was located 4 miles southwest
  of Americus, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Emporia, Americus and Dunlap. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 9635 3852 9635 3852 9643 3859 9644
      3861 9597 3839 9596
TIME...MOT...LOC 0630Z 267DEG 49KT 3848 9634 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
606 
WWUS53 KTOP 260647
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
147 AM CDT FRI MAY 26 2017

KSC127-260657-
/O.CAN.KTOP.SV.W.0061.000000T0000Z-170526T0700Z/
Morris-
147 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3840 9635 3852 9635 3859 9630 3861 9597
      3839 9596
TIME...MOT...LOC 0647Z 267DEG 61KT 3851 9609 

$$

KSC111-260700-
/O.CON.KTOP.SV.W.0061.000000T0000Z-170526T0700Z/
Lyon-
147 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CENTRAL LYON COUNTY...

At 147 AM CDT, a severe thunderstorm was located 7 miles west of
Reading, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Emporia and Americus. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 9635 3852 9635 3859 9630 3861 9597
      3839 9596
TIME...MOT...LOC 0647Z 267DEG 61KT 3851 9609 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:49 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 11:49 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1149 PM CDT Thu May 25 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu May 25 2017

As of early this afternoon, the mid- level ridge was situated
over eastern KS, with the CWA wedged between expansive surface
high pressure centered over the Gulf of Mexico and low pressure
advancing into western KS. This surface pattern resulted in a
tight pressure gradient over the eastern half of the state, which
was causing southeasterly winds to gust upwards of 25-30mph. These
breezy southeasterly winds supported decent WAA with afternoon
highs reaching into the mid/upper 70s. While the regional radar
shows some scattered light reflectivity returns over central KS,
low-level dry air was likely causing this limited moisture to
evaporate before reaching the ground. As a result, have kept a dry
forecast for this afternoon due to the short-range models
consistently staying dry.

By tonight, the surface low will slide southeastward across western
Kansas and then into far north central Oklahoma, with an inverted
trough extending into the CWA.  Models show this inverted trough
stretching into north central KS by mid-evening, with short-range
models showing the potential for isolated showers and thunderstorms
to develop along and behind this inverted trough late evening into
the overnight hours.  While short-range models continue to vary in
their coverage of this isolated activity, the best potential for
scattered storms looks to be across central to north central KS.
Model soundings suggest that the cap may build back in by around the
time isolated storms develop across north central KS, resulting in
storms becoming more elevated in nature by mid to late evening. With
CAPE values of 1000-1800 J/kg present along with 40kts of 0-6km bulk
shear, cannot rule out the potential for a few stronger storms if
they are able to remain organized enough as they enter into north
central KS.  The primary hazards would be gusty winds and possibly
some hail.

Models show these isolated storms diminishing early Friday morning
with cloud cover scattering through the day. Sunshine should help to
boost high temperatures into the 80s, and models show dewpoints
rising into the low/mid 60s across east central KS.  These
conditions combined with steepening mid-level lapse rates will
support CAPE values of 2500-3500 J/kg with 0-6km bulk shear values
of around 40kts. While these conditions are obviously favorable for
thunderstorm development, model soundings show a cap remaining in
place through the afternoon hours and, thus, are struggling to
develop any precipitation across east central KS. As a result, have
a dry forecast in place right now through the daytime hours on
Friday.  However, if the cap is able to weaken more, then chances
will increase for thunderstorm development, and any storms that
develop would have the potential to be strong to severe.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu May 25 2017

Models continue to show a vort max moving across the area late
Friday night and Saturday, mainly across southern NEB. With very
steep mid level lapse rates, think there is a reasonable chance
for elevated storms with a risk for hail through the morning
Saturday. The big question is how any morning convection will
impact the location of the frontal boundary and redevelopment
Saturday afternoon. The NAM and GFS continue to indicate the
boundary will be across east central KS during the afternoon with
dewpoints and instability increasing along the boundary. Shear is
progged to be sufficient for supercell storm development during
the afternoon. By the early evening, models push the boundary
south so it may be a scenario where storms form in or near the
forecast area and move east of the area. 0-1KM shear values seem
rather modest across east central KS during the afternoon so the
tornado risk may be mitigated due to surface winds veered to the
southwest ahead of the front. Coverage of storms is still not
clear so the forecast only has chance POPs through Saturday night.

By Sunday, surface ridging and dryer air should be building into
the area bringing an end to the precip chances through Monday.
Models continue to suggest a low level warm air advection pattern
developing by mid week, but there is not much consistency between
runs are with the different solutions. Because of this there are
small POPs sprinkled throughout the forecast for Monday night
through Thursday.

Temps continue to look temperate with models keeping a northwest
flow aloft and no obvious warm air advection. Therefore highs are
expected to generally be in the 70s while lows remain in the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1149 PM CDT Thu May 25 2017

Storms moving in from the west are expected to reach MHK by 06Z
and briefly move across TOP/FOE between 07-09Z. Overall, VFR
conditions have been seen with these thunderstorms so have kept
visbys/ceilings VFR with passing storms. Models are still in
disagreement on MVFR ceilings early this morning, but have opted
to raise BKN ceilings to VFR and only keep SCT low ceilings after
11-12Z. Winds prevail from the north tomorrow before becoming
light and veering after sunset.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Wolters
AVIATION...Heller
Hazardous weather outlook, May 25, 3:26 PM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
326 PM CDT Thu May 25 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-262030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
326 PM CDT Thu May 25 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Moderate flooding continues on the Salt Creek in Ottawa county.
See the latest flood statement for details.

Thunderstorms are possible overnight tonight. They may be capable
of producing hail around an inch in diameter and wind gusts up to
60 mph. North central KS has the better chances for thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday night through Saturday
evening across the entire area. Storms Friday night into Saturday
morning could move across northern KS with a risk for large hail
and strong winds. Then additional storms may develop across east
central Kansas Saturday afternoon. These storms could quickly
become severe during the afternoon and early evening with large
hail, damaging winds and possibly a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 25, 10:57 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1057 PM CDT THU MAY 25 2017

KSZ035-037-260430-
Dickinson-Morris-
1057 PM CDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON AND NORTHWESTERN MORRIS
COUNTIES UNTIL 1130 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hope, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abilene, Herington, Chapman, Enterprise, Hope, Woodbine, Carlton and
Latimer.

LAT...LON 3886 9737 3899 9699 3891 9693 3887 9693
      3887 9689 3868 9674 3861 9693 3861 9737
TIME...MOT...LOC 0356Z 242DEG 33KT 3872 9715

27
Special weather statement, May 26, 12:37 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
1237 AM CDT FRI MAY 26 2017

KSZ008-020-034-260600-
Republic-Cloud-Ottawa-
1237 AM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...SOUTHERN
REPUBLIC AND CLOUD COUNTIES UNTIL 100 AM CDT...

At 1235 AM CDT, the public reported strong winds from dissipating
showers that could gust up to 50 mph. The observation station at
Beloit Kansas reported a wind gust near 50 mph at 1225am.  It is
possible you may hear no thunder and have little to no rain with
these strong winds.

Locations impacted include...
Concordia, Clyde, Miltonvale, Glasco, Delphos, Jamestown, Norway,
Agenda and Aurora.

LAT...LON 3973 9793 3978 9740 3920 9739 3923 9793
TIME...MOT...LOC 0535Z 275DEG 50KT 3945 9771
Special weather statement, May 26, 1:12 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
112 AM CDT FRI MAY 26 2017

KSZ037-054-260645-
Lyon-Morris-
112 AM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND WEST
CENTRAL LYON COUNTIES UNTIL 145 AM CDT...

At 111 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilsey, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Americus and Dunlap.

LAT...LON 3837 9636 3852 9635 3852 9675 3862 9674
      3861 9616 3836 9633
TIME...MOT...LOC 0611Z 267DEG 44KT 3853 9666

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:29 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa46 min
May 25, 10:57 PM CDTSpecial Weather StatementTOPDickinson33 min
May 26, 12:37 AM CDTSpecial Weather StatementTOPCloud23 min
May 26, 1:12 AM CDTSpecial Weather StatementTOPChase33 min
May 26, 1:58 AM CDTSpecial Weather StatementTOPLyon, Osage32 min
May 26, 2:27 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage33 min
May 26, 2:57 AM CDTSpecial Weather StatementTOPFranklin33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.